In cases where your night sweats are not triggered by a medical condition, menopause, or something as simple as too many blankets on the bed, your medication may be the culprit.
Night sweats are a common side effect of many medications, such as:
- Antipyretics (fever-reducer)
- Hormone therapy
- Hypoglycemic Agents
The following is a list of specific medications that elicit night sweats as their primary side-effect:
Antidepressants: Cymbalta, Zoloft, Paxil, Prozac, Wellbutrin
Hypoglycemic Agents: Metformin (treatment for Diabetes Type II)
Cholesterol Lowering Agents: Lipitor, Simvastatin
Alzheimer’s Medication: Namenda, Aricep, Exelon, Razadyne
Prostate Medication: Flomax, Viagra
So why might these medications induce night sweats, while others that treat the same conditions do not? Most of these medications are responsible for regulating body temperature, hormone production, and blood sugar levels which are all controlled in the same area of your brain (your hypothalamus) that controls your excretion processes, like urination and sweat production.
The hypothalamus acts as the body’s governor of the pituitary gland, which as we all know, produces our hormones, and is even linked to how we process and experience emotions and rewards (http://www.yourhormones.info/glands/hypothalamus.aspx). Any foreign agent, or medication, that interacts with the hypothalamus is working to regulate your body’s basic maintenance functions and therefore, may cause unwanted and uncontrollable side effects such as night sweats.
Now the next time you hear a commercial on TV that’s advertising a new prescription drug, when you hear that annoying list of side effects, you’ll know that if it interacts with the hypothalamus you’ll know where the term “treat” came from in treatment (pun fully intended). Happy sweating!